76 pediatric patients diagnosed with acute lymphoid and myeloid leukemia who underwent chemotherapy, 19 had cardiovascular complications that could be associated with the use of cancer therapy drugs.
The most frequently described complication has been the alteration of cardiac function, followed by the appearance of arrhythmias, and in a lesser amount the pericarditis.
These descriptive results are part of a study carried out by physicians from the National University of Colombia (UN) at the Fundación Hospital Pediátrico de la Misericordia Bogotá, with which they hope to characterize 129 pediatric patients with cardiovascular complications derived from chemotherapy. the largest groups that have been studied in Latin America.
“Within the initial treatment of patients with leukemia and lymphoma in pediatrics we use several drugs with healing purposes that destroy cancer cells, but also cause direct damage to the heart cells, followed by increased morbidity by cancer survivors, or even of fatal outcomes “, explains Dr. Juan Camilo Villada Valencia, specialist in Pediatric Oncohematology of the UN (Secret report reveals that a chorizo ??additive is carcinogenic (and unnecessary)
Dr. Villada is part of the group of researchers led by Dr. Adriana Linares Ballesteros, a professor at the Faculty of Medicine of the UN, which investigates the relationship between these drugs and the possibility of presenting cardiac complications, as well as identifying which tests would be effective for an early diagnosis of cardiotoxicity in patients with leukemias and lymphomas receiving antineoplastics.
As part of his thesis, Dr. Villada analyzed data on patients with acute leukemia, and currently, Dr. Diana Plazas, a resident of the Pediatric Oncohematology program of the UN, updates the results.
“The drugs used that may be at risk of cardiotoxicity are anthracyclines and cyclophosphamide-type alkylating agents. It seems that these two groups of drugs have a toxic synergistic effect on the myocardium (heart muscle), sometimes irreparable, so we wanted to evaluate with different diagnostic tools some early signs of cardiotoxicity during therapy, “says Dr. Villada.
The initial analysis was carried out with 76 patients -62 with acute lymphoid leukemia and 14 with acute myeloid leukemia- who did not present cardiac alterations at the time of diagnosis. With them, evaluations were made at four different times during intensive therapy, which did not alter the normal course of treatment.
For this evaluation, 13 echocardiographic parameters, an electrocardiogram and the measurement of three enzymes that usually rise in patients with cardiac disorders were taken as reference: troponin I, troponin T and brain type B natriuretic peptide (BNP).
It is noteworthy that – unlike the results described by European groups – patients with clinical or subclinical (asymptomatic) cardiovascular alterations did not present elevated troponin I or troponin T. Also, only patients who were hyper hydrated raised the BNP and only very high values ?? were predictors of cardiac alteration. (Invima warns that slimming “Keto Weight Loss” is a fraudulent product)
We hope that the final results of this research, funded by the UN and with the support of the Pediatric Hospital of Mercy, give us tools to prevent cardiovascular complications derived from cancer therapy in the pediatric population of the country, concludes.